Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Jul 8, 2021, 12:22 PM EDT for Edgecombe County, Nash County, Wilson County, North Carolina. It was in force for 83 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2021, 12:22 PM EDT (16:22 UTC)
- Expired
- Jul 8, 2021, 1:45 PM EDT
- In force
- 83 min
- Issued by
- NWS Raleigh, NC
Counties Edgecombe County, NC, Nash County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 78 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 12:55 PM EDT | NON-TSTM WND GST 33 | 2 Sse Pikeville, NC | AWOS STATION KGWW IN GOLDSBORO REPORTED A TROPICAL STORM WIND GUST OF 33 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 4.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2167 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted.
659
WWUS82 KRAH 081622
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
1222 PM EDT Thu Jul 8 2021
NCZ010-011-026>028-042-043-078-081745-
Edgecombe NC-Nash NC-Johnston NC-Franklin NC-Warren NC-Halifax NC-
Wayne NC-Wilson NC-
1222 PM EDT Thu Jul 8 2021
...Bands of showers and thunderstorms with heavy rain and gusty
winds associated with Tropical Storm Elsa will move across Wilson,
Edgecombe, Nash, Franklin, Johnston, Wayne, and Warren Counties
through the early afternoon hours...
At 1218 PM EDT, Doppler radar was tracking a large area of heavy
rain with multiple, embedded strong thunderstorms moving rapidly
northwest at 50 mph. Wind gusts up to 40 mph are possible with the
strongest storms. In addition, heavy rain, with rainfall rates
approaching an inch per hour will result in an accumulation of water
in low-lying and poor drainage areas.
Doppler radar has indicated weak rotation with a few of these
storms. If a storm intensifies and rotation strengthens, a warning
may need to be issued.
Locations impacted include...
Rocky Mount, Goldsboro, Tarboro, Nashville, Wilson, Elm City,
Fremont, Dortches, Bailey and Bunn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
A Tornado Watch remains in effect until 300 PM EDT for central North
Carolina.
LAT...LON 3582 7735 3583 7739 3581 7742 3580 7747
3557 7782 3543 7783 3539 7780 3533 7783
3549 7825 3626 7828 3625 7771 3607 7734
3600 7741 3590 7734
TIME...MOT...LOC 1618Z 134DEG 42KT 3592 7792
$$
BlaesWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 8, 10:02 AM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 8, 10:02 AM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 1002 AM EDT Thu Jul 8 2021 .SYNOPSIS... The remnants of Tropical Storm Elsa will track through the region through this evening, bringing gusty winds and heavy rain to the area. In its wake, a weak surface trough will develop across the Carolinas and remain in place through the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 1002 AM Thursday... ...Flash Flood Watch in effect from 6 AM to 6 PM today... ...Tornado Watch in effect for portions of Coastal Plain until 3 PM today... Rainfall associated with Tropical Storm Elsa continues to overspread the area this morning with nearly all sites seeing measurable precip as of 10 am. The heaviest rainfall so far has been across portions of the Sandhills and the southern Coastal Plain where 1.5 to locally 2.5 inches of rain has fallen. In addition, a few cells exhibiting transient rotation have developed through the morning (mainly along and east of I-95) within an area of limited CAPE and enhanced 0-1km per SPC mesoanalysis. As is typically the case with tropical systems, the primary tornado threat will be confined to areas east of the track. Based on the last few runs of the HRRR and the 00Z HREF, the orientation of the existing Tornado Watch covers the threat area well both temporally and spatially. With the circulation center rapidly moving through the area, the tornado threat should wane by mid afternoon. Meanwhile, rainfall will continue to increase across the area with upstream radar estimates within the banded precip indicating the worst is yet to come. Going to leave the Flash Flood Watch in place for the time being, may end up trimming out the western periphery near the Triad if rainfall totals don't start picking up within the next few hours but everywhere else is looks in good shape. Finally, winds have been breezy/gusty at times but below tropical storm thresholds with a peak gust of 29kts seen earlier at KFAY and 27kts at KMEB. Similar values can be expected throughout the day across the Coastal Plain, lesser values to the west. As the storm exits the area later this afternoon, additional breeziness on the western edge will develop within an area of deeper BL mixing. Winds between 15-20kts are expected through early evening, decreasing quickly overnight. Temps today will move little with mid/upper 70s for highs, lows around 70. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... As of 315 AM Thursday... Some clouds could linger east of Raleigh around sunrise Friday, but clouds should quickly clear by late morning. However, a boundary appears likely to move across the Appalachian Mountains by early afternoon and bring scattered showers and thunderstorms, primarily across southwestern counties. Will continue with chance pops across the entire forecast area, and will also keep a slight chance of thunderstorms Friday evening to the east of Interstate 95. With the departure of Elsa, temperatures will return close to normal, around 90 and 70 for highs/lows. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 245 AM Thursday... Fairly typical mid-summer weather is expected in this stretch, with high and low temps likely to be within a degree or so of seasonal normals. Chances for daily scattered showers and storms will peak on Sun through Tue, bracketed by lower chances Sat and Wed. Sat/Sat night: Elsa's remnant low will be moving over the Canadian Maritimes and into the far NW Atlantic Sat. Between this and a digging/deepening positively tilted mid level trough (culminating in a closed low) over the Midwest will be a broad and weak trough, with a weak surface trough extending through the Piedmont. With a lack of opportunity for moisture return in the low levels (with very weak surface flow across the region) and mid levels (light westerly steering flow), along with low deep-layer shear, modest forecast CAPE, and no focus for convection, pops Sat/Sat night should be low. Will have isolated mentions at most. Expect near normal temps. Sun through Mon night: The surface trough through the wrn Piedmont will linger Sun into Mon, and moisture over central NC should deepen through the column within deepening southerly flow between the strengthening low over IA/MO/IL and strengthening anticyclone off the Carolina coast. This should result in a relative peak in daily convection changes during this period, focused on (but not restricted to) the afternoons/evenings. Expect high temps near to slightly below normal with lows near normal. Tue through Wed: Pops should trend back downward as the mid level anticyclone off the Carolina coast drifts westward, resulting in drying/warming/subsiding mid levels along with a weakening southerly surface flow. Will keep climo chance pops Tue before knocking them back down to isolated Wed. After near normal temps Tue, given expected lower cloud cover and rising low level thicknesses, temps should be slightly above normal Wed. -GIH && .AVIATION /11Z THURSDAY THROUGH MONDAY/... As of 705 AM Thursday... Ceiling restrictions have already reached all terminals, with showers from Tropical Storm Elsa moving into the region from south to north. The heaviest showers and isolated thunderstorms are expected during the late morning and early afternoon hours, with widespread IFR conditions expected and brief LIFR conditions possible. However, there is not enough confidence in timing/location of bands to place any LIFR conditions in the TAFs at this time. The center of circulation could pass right over RDU around 19Z, making that site's winds the most difficult to forecast. The NHC forecast calls for Elsa to remain a tropical storm as it moves across the region, meaning that RWI/FAY are the most favored locations to observe 35 kt winds. Rain should depart during the late afternoon, although there will be several hours of low ceilings before clearing begins. Outlook: Restrictions are likely Friday morning with clearing skies, radiational cooling, and saturated soil after the widespread rainfall. After that, diurnal convection is expected each day through the forecast period. && .RAH WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this afternoon for NCZ007>011- 021>028-038>043-073>078-083>086-088-089. && SYNOPSIS...CBL NEAR TERM...Leins SHORT TERM...Green LONG TERM...Hartfield AVIATION...Green
Hazardous weather outlook, Jul 8, 8:39 AM EDT, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 839 AM EDT Thu Jul 8 2021 NCZ007-021>024-038-039-073-074-083-091245- Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Stanly- Montgomery-Anson- 839 AM EDT Thu Jul 8 2021 ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. The remnants of Elsa are expected to track across central NC today. One to two inches of rain, locally higher, may result in flooding, particularly in urban and poor drainage areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ008>011-025-026-040-041-075-076-084-085-091245- Granville-Vance-Warren-Halifax-Durham-Franklin-Chatham-Wake-Moore- Lee-Richmond-Scotland- 839 AM EDT Thu Jul 8 2021 ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. The remnants of Elsa are expected to track across central NC today. Two to three inches of rain, locally higher, may result in flooding, particularly in urban and poor drainage areas. An isolated tornado or two, and gusty winds between 30 and 40 mph, will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ027-028-042-043-077-078-086-088-089-091245- Nash-Edgecombe-Johnston-Wilson-Harnett-Wayne-Hoke-Cumberland-Sampson- 839 AM EDT Thu Jul 8 2021 ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING... ...TORNADO WATCH 349 IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. The remnants of Elsa are expected to track across central NC today. Two to three inches of rain, locally higher, may result in flooding, particularly in urban and poor drainage areas. Gusty winds between 30 and 40 mph will also be possible. There is also a tornado threat through mid afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jul 8, 8:13 AM EDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
813 AM EDT Thu Jul 8 2021
NCZ075-085-086-088-089-081330-
Scotland NC-Hoke NC-Sampson NC-Moore NC-Cumberland NC-
813 AM EDT Thu Jul 8 2021
...Bands of showers and thunderstorms with heavy rain and gusty
winds associated with Tropical Storm Elsa will move across
Cumberland, Hoke, Scotland, and Sampson Counties through mid
morning...
At 805 AM EDT, Doppler radar was tracking a large area of heavy rain
with multiple, embedded strong thunderstorms moving rapidly
northwest at 55 mph. Doppler radar has indicated weak rotation with
many of these storms. If the storm intensifies and rotation
strengthens, a warning may need to be issued. In addition, heavy
rain will result in accumulation of water in low-lying and poor
drainage area.
Locations impacted include... Fayetteville, Laurinburg, Raeford,
Fort Bragg, Maxton, Godwin, Pope AFB, Antioch, Jerome and Hope Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wind gusts as high as 40 mph are capable of knocking down tree limbs
and blowing around trash cans, potted plants, lawn furniture and
other light outdoor objects.
&&
LAT...LON 3465 7832 3485 7850 3483 7890 3490 7894
3495 7903 3483 7919 3484 7935 3477 7933
3469 7941 3484 7960 3491 7956 3500 7956
3504 7946 3506 7949 3521 7926 3522 7915
3519 7910 3525 7865 3496 7840 3465 7823
TIME...MOT...LOC 1202Z 157DEG 49KT 3490 7889
BlaesSpecial weather statement, Jul 8, 9:57 AM EDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Raleigh NC
957 AM EDT Thu Jul 8 2021
NCZ042-077-078-088-089-081515-
Johnston NC-Sampson NC-Harnett NC-Wayne NC-Cumberland NC-
957 AM EDT Thu Jul 8 2021
...Bands of showers and thunderstorms with heavy rain and gusty
winds associated with Tropical Storm Elsa will move across Sampson,
Cumberland, western Wayne, southern Johnston, and southern Harnett
Counties through late this morning...
At 951 AM EDT, Doppler radar was tracking a large area of heavy rain
with multiple, embedded strong thunderstorms moving rapidly
northwest at 55 mph. Doppler radar has indicated weak rotation with
a few of these storms. If a storm intensifies and rotation
strengthens, a warning may need to be issued. In addition, heavy
rain, with rainfall rates approaching an inch per hour will result
in an accumulation of water in low-lying and poor drainage areas.
Locations impacted include... Fayetteville, Smithfield, Clinton,
Lillington, Fort Bragg, Dunn, Benson, Harrells, Godwin and Pope AFB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 300 PM EDT for central North
Carolina.
LAT...LON 3461 7831 3467 7832 3470 7837 3475 7839
3485 7850 3483 7890 3489 7893 3493 7899
3518 7910 3555 7867 3559 7812 3518 7813
3519 7816 3512 7817 3490 7815 3474 7820
3472 7811 3471 7811 3459 7822
TIME...MOT...LOC 1351Z 155DEG 46KT 3511 7828
BlaesSpecial weather statement, Jul 8, 10:45 AM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1045 AM EDT Thu Jul 8 2021
NCZ042-077-078-088-089-081615-
Johnston NC-Sampson NC-Harnett NC-Wayne NC-Cumberland NC-
1045 AM EDT Thu Jul 8 2021
...Bands of showers and thunderstorms with heavy rain and gusty
winds associated with Tropical Storm Elsa will move across Wayne,
Sampson, Cumberland, Johnston, and Harnett Counties through midday...
At 1042 AM EDT, Doppler radar was tracking a large area of heavy
rain with multiple, embedded strong thunderstorms moving rapidly
northwest at 45 mph. Wind gusts up to 40 mph are possible with the
strongest storms.
Doppler radar has indicated weak rotation with a few of these
storms. If a storm intensifies and rotation strengthens, a warning
may need to be issued. In addition, heavy rain, with rainfall rates
approaching an inch per hour will result in an accumulation of water
in low-lying and poor drainage areas.
Locations impacted include...
Fayetteville, Goldsboro, Smithfield, Clinton, Mount Olive,
Lillington, Fort Bragg, Clayton, Dunn and Angier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 300 PM EDT for central North
Carolina.
LAT...LON 3461 7830 3468 7831 3486 7850 3484 7890
3519 7909 3550 7898 3552 7871 3578 7830
3560 7812 3558 7782 3521 7783 3517 7791
3520 7802 3519 7817 3492 7815 3474 7820
3471 7813 3472 7811 3471 7811 3460 7822
TIME...MOT...LOC 1442Z 148DEG 27KT 3540 7828
BlaesLocal storm report, Jul 8, 11:51 AM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1151 AM EDT THU JUL 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 AM TROPICAL STORM 4 E HOPE MILLS 34.98N 78.88W
07/08/2021 CUMBERLAND NC ASOS
ASOS STATION KFAY MEASURED A TROPICAL STORM
WIND GUST OF 37 MPH.
&&
NTLSpecial weather statement, Jul 8, 12:22 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1222 PM EDT Thu Jul 8 2021
NCZ010-011-026>028-042-043-078-081745-
Edgecombe NC-Nash NC-Johnston NC-Franklin NC-Warren NC-Halifax NC-
Wayne NC-Wilson NC-
1222 PM EDT Thu Jul 8 2021
...Bands of showers and thunderstorms with heavy rain and gusty
winds associated with Tropical Storm Elsa will move across Wilson,
Edgecombe, Nash, Franklin, Johnston, Wayne, and Warren Counties
through the early afternoon hours...
At 1218 PM EDT, Doppler radar was tracking a large area of heavy
rain with multiple, embedded strong thunderstorms moving rapidly
northwest at 50 mph. Wind gusts up to 40 mph are possible with the
strongest storms. In addition, heavy rain, with rainfall rates
approaching an inch per hour will result in an accumulation of water
in low-lying and poor drainage areas.
Doppler radar has indicated weak rotation with a few of these
storms. If a storm intensifies and rotation strengthens, a warning
may need to be issued.
Locations impacted include...
Rocky Mount, Goldsboro, Tarboro, Nashville, Wilson, Elm City,
Fremont, Dortches, Bailey and Bunn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
A Tornado Watch remains in effect until 300 PM EDT for central North
Carolina.
LAT...LON 3582 7735 3583 7739 3581 7742 3580 7747
3557 7782 3543 7783 3539 7780 3533 7783
3549 7825 3626 7828 3625 7771 3607 7734
3600 7741 3590 7734
TIME...MOT...LOC 1618Z 134DEG 42KT 3592 7792
BlaesThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:13 AM EDT | Special Weather Statement | RAH | Cumberland, Hoke, Scotland | 77 min |
| Jul 8, 8:52 AM EDT | Areal Flood Advisory | RAH | Cumberland, Hoke, Sampson | 3 hr |
| Jul 8, 9:57 AM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Johnston, Sampson | 78 min |
| Jul 8, 10:45 AM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Johnston, Sampson, Wayne | 90 min |
| Jul 8, 11:17 AM EDT | Tornado Warning | RAH | Wayne | 28 min |
| Jul 8, 11:44 AM EDT | Areal Flood Advisory | RAH | Johnston, Wake, Wayne | 3 hr |
| Jul 8, 11:54 AM EDT | Tornado Warning | RAH | Franklin, Nash | 36 min |
| Jul 8, 12:31 PM EDT | Tornado Warning | RAH | Edgecombe, Wilson | 15 min |
| Jul 8, 12:43 PM EDT | Special Weather Statement | RAH | Edgecombe | 32 min |
| Jul 8, 1:32 PM EDT | Areal Flood Advisory | RAH | Johnston, Wake | 3 hr |
| Jul 8, 1:41 PM EDT | Special Weather Statement | RAH | Edgecombe | 49 min |
| Jul 8, 2:35 PM EDT | Special Weather Statement | RAH | Franklin, Granville, Nash, Vance, Wake, Warren | 70 min |
| Jul 8, 2:46 PM EDT | Areal Flood Advisory | RAH | Johnston, Wake, Wayne | 119 min |
| Jul 8, 3:07 PM EDT | Flash Flood Warning | RAH | Franklin, Granville, Wake | 2 hr |
| Jul 8, 3:31 PM EDT | Flash Flood Warning | RAH | Durham, Franklin, Granville, Person, Vance, Wake and 1 more | 2 hr |
| Jul 8, 5:00 PM EDT | Special Weather Statement | RAH | Halifax | 45 min |
| Jul 8, 5:18 PM EDT | Special Weather Statement | RAH | Halifax | 27 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.